Alert archive / Michigan / Winter Storm Warnings in 2026

Winter Storm Warning 2, NWS Grand Rapids, MI

January 20, 2026Muskegon County, Oceana County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this winter storm warning at Jan 20, 2026, 2:26 PM EST for Muskegon County, Oceana County, Ottawa County, Michigan. It took effect at Jan 21, 2026, 12:00 AM EST. It was in force for 11 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2026, 2:26 PM EST (19:26 UTC)
In effect from
Jan 21, 2026, 12:00 AM EST
Expired
Jan 21, 2026, 11:29 AM EST
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 10:00 AM ESTSNOW 9.33 Sw Dalton, MI
Jan 21, 11:00 AM ESTSNOW 4.5Olive Center, MIrelayed by broadcast media.
Jan 21, 11:00 AM ESTSNOW 7.2Spring Lake, MIrelayed by broadcast media.
Jan 21, 11:00 AM ESTSNOW 7.5Sullivan, MIrelayed by broadcast media.
Jan 21, 11:00 AM ESTSNOW 7.8Whitehall, MIrelayed by broadcast media.
Jan 21, 11:00 AM ESTSNOW 9Lakewood Club, MIrelayed by broadcast media.
Jan 21, 11:00 AM ESTSNOW 11Grand Haven, MIRelayed by broadcast media.
Jan 21, 11:30 AM ESTSNOW 8.41 Ne Norton Shores, MI
Jan 21, 11:30 AM ESTSNOW 8.8Cloverville, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2026-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2026-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS43 KGRR 201926
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
226 PM EST Tue Jan 20 2026

MIZ043-050-056-210330-
/O.NEW.KGRR.WS.W.0002.260121T0500Z-260121T1500Z/
Oceana-Muskegon-Ottawa-
Including the cities of Muskegon, Hart, Grand Haven, and Jenison
226 PM EST Tue Jan 20 2026

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 3 and 
  8 inches with areas of 9 to 12 inches possible.

* WHERE...Ottawa, Muskegon, and Oceana Counties.

* WHEN...From midnight tonight to 10 AM EST Wednesday.

* IMPACTS...Visibility and road conditions may change rapidly over 
  short distances in lake effect snow. Travel could be very 
  difficult. The hazardous conditions will impact the Wednesday 
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

Be prepared for rapid changes in weather, visibility, and road 
conditions.

&&

$$

MIZ037-038-044-210330-
/O.NEW.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Mason-Lake-Newaygo-
Including the cities of Baldwin, Fremont, and Ludington
226 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 6 
  inches.

* WHERE...Lake, Mason, and Newaygo Counties.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ045-046-051-052-057>059-210330-
/O.NEW.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Including the cities of Mount Pleasant, Ionia, Big Rapids,
Greenville, Alma, St. Johns, and Grand Rapids
226 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 5 
  inches.

* WHERE...Portions of central, south central, and southwest Michigan.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ064>067-071>074-210330-
/O.NEW.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Charlotte, South Haven,
Holland, Kalamazoo, Battle Creek, Lansing, and Jackson
226 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 3 and 6 
  inches with isolated higher amounts possible.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions will impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

RAH
4 follow-up statements
129 
WWUS43 KGRR 210248
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
948 PM EST Tue Jan 20 2026

MIZ043-050-056-211100-
/O.CON.KGRR.WS.W.0002.260121T0500Z-260121T1500Z/
Oceana-Muskegon-Ottawa-
Including the cities of Muskegon, Grand Haven, Hart, and Jenison
948 PM EST Tue Jan 20 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST 
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 5 to 
  8 inches with locally higher amounts likely.

* WHERE...Ottawa, Muskegon, and Oceana Counties.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Visibility and road conditions may change rapidly over 
  short distances in lake effect snow. Travel could be very 
  difficult. The hazardous conditions could impact the Wednesday 
  morning commute.

* ADDITIONAL DETAILS...Snowfall rates may exceed 1 inch per hour at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

During lake effect snow, the weather can vary from bands of locally 
heavy snow to dry weather just a few miles away. Visibilities can 
also vary greatly. Be prepared for rapid changes in weather, 
visibility, and road conditions.

&&

$$

MIZ037-038-044-211100-
/O.CON.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Mason-Lake-Newaygo-
Including the cities of Baldwin, Ludington, and Fremont
948 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 3 and 6 
  inches.

* WHERE...Lake, Mason, and Newaygo Counties.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ045-046-051-052-057>059-211100-
/O.CON.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Including the cities of Alma, Greenville, Grand Rapids, Ionia,
Mount Pleasant, St. Johns, and Big Rapids
948 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations 2 to 5 inches.

* WHERE...Portions of central, south central, and southwest Michigan.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ064>067-071>074-211100-
/O.CON.KGRR.WW.Y.0007.260121T0600Z-260121T1500Z/
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Lansing, Battle Creek, Jackson, South
Haven, Hastings, Holland, Charlotte, and Kalamazoo
948 PM EST Tue Jan 20 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM EST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 2 and 4 
  inches.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

NJJ
088 
WWUS43 KGRR 211012
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
512 AM EST Wed Jan 21 2026

MIZ043-050-056-211500-
/O.CON.KGRR.WS.W.0002.000000T0000Z-260121T1500Z/
Oceana-Muskegon-Ottawa-
Including the cities of Grand Haven, Jenison, Hart, and Muskegon
512 AM EST Wed Jan 21 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Heavy snow. Visibilities greatly reduced due to rapidly 
  accumulating snow. Total snow accumulations greater than six 
  inches.

* WHERE...Ottawa, Muskegon, and Oceana Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely be slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

During lake effect snow, the weather can vary from bands of locally 
heavy snow to dry weather just a few miles away. Visibilities can 
also vary greatly. Be prepared for rapid changes in weather, 
visibility, and road conditions.

&&

$$

MIZ037-038-044-211500-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-260121T1500Z/
Mason-Lake-Newaygo-
Including the cities of Ludington, Baldwin, and Fremont
512 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Snow. Visibilities reduced due to accumulating snow. Total 
  snow accumulations 3 to 6 inches and locally higher.

* WHERE...Lake, Mason, and Newaygo Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely be slick and hazardous. Plan on slippery road conditions. 
  The hazardous conditions could impact the Wednesday morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ045-046-051-052-057>059-211500-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-260121T1500Z/
Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Including the cities of Alma, Ionia, Greenville, Mount Pleasant,
Grand Rapids, St. Johns, and Big Rapids
512 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Snow. Visibilities reduced due to accumulating snow. Total 
  snow accumulations 2 to 5 inches.

* WHERE...Portions of central, south central, and southwest Michigan.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely be slick and hazardous. Plan on slippery road conditions. 
  The hazardous conditions could impact the Wednesday morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ064>067-071>074-211500-
/O.CON.KGRR.WW.Y.0007.000000T0000Z-260121T1500Z/
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Charlotte, Holland, Lansing, Battle
Creek, Hastings, Jackson, Kalamazoo, and South Haven
512 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS 
MORNING...

* WHAT...Snow. Visibilities reduced due to accumulating snow. Total 
  snow accumulations 2 to 4 inches.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely be slick and hazardous. Plan on slippery road conditions. 
  The hazardous conditions could impact the Wednesday morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

TJT
606 
WWUS43 KGRR 211433
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
933 AM EST Wed Jan 21 2026

MIZ043-050-056-211700-
/O.EXT.KGRR.WS.W.0002.000000T0000Z-260121T1700Z/
Oceana-Muskegon-Ottawa-
Including the cities of Grand Haven, Muskegon, Jenison, and Hart
933 AM EST Wed Jan 21 2026

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Heavy snow. Additional snow accumulations of one to two 
  inches possible

* WHERE...Ottawa, Muskegon, and Oceana Counties.

* WHEN...Until noon EST today.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Visibility and road conditions 
  may change rapidly over short distances in lake effect snow. 
  Whiteout conditions at times are possible. Plan on slippery and 
  snow covered road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

During lake effect snow, the weather can vary from bands of locally 
heavy snow to dry weather just a few miles away. Visibilities can 
also vary greatly. Be prepared for rapid changes in weather, 
visibility, and road conditions.

&&

$$

MIZ037-038-044-211800-
/O.EXT.KGRR.WW.Y.0007.000000T0000Z-260121T1800Z/
Mason-Lake-Newaygo-
Including the cities of Fremont, Baldwin, and Ludington
933 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS 
AFTERNOON...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Lake, Mason, and Newaygo Counties.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Plan on slippery road 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ045-046-051-052-057>059-211800-
/O.EXT.KGRR.WW.Y.0007.000000T0000Z-260121T1800Z/
Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-
Including the cities of Big Rapids, Ionia, St. Johns, Mount
Pleasant, Alma, Greenville, and Grand Rapids
933 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS 
AFTERNOON...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Portions of central, south central, and southwest Michigan.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Plan on slippery road 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

MIZ064>067-071>074-211800-
/O.EXT.KGRR.WW.Y.0007.000000T0000Z-260121T1800Z/
Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Hastings, Holland, Charlotte, Battle
Creek, South Haven, Kalamazoo, Jackson, and Lansing
933 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS 
AFTERNOON...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Plan on slippery road 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

&&

$$

JC
400 
WWUS43 KGRR 211629
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1129 AM EST Wed Jan 21 2026

MIZ043-050-056-211730-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-260121T1700Z/
Oceana-Muskegon-Ottawa-
Including the cities of Grand Haven, Muskegon, Jenison, and Hart
1129 AM EST Wed Jan 21 2026

...WINTER STORM WARNING IS CANCELLED...

The threat has ended. However, light snow showers will continue 
through the afternoon. Please be careful as roads could still be 
slick, especially overpasses and bridges.

$$

MIZ037-038-044>046-051-052-057>059-064>067-071>074-211730-
/O.CAN.KGRR.WW.Y.0007.000000T0000Z-260121T1800Z/
Mason-Lake-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-
Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-Calhoun-
Jackson-
Including the cities of Hastings, Fremont, Big Rapids, Baldwin,
Holland, Charlotte, Battle Creek, South Haven, Ludington, Ionia,
Kalamazoo, St. Johns, Mount Pleasant, Alma, Jackson, Greenville,
Lansing, and Grand Rapids
1129 AM EST Wed Jan 21 2026

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat has ended. However, light snow showers will continue 
through the afternoon. Please be careful as roads could still be 
slick, especially overpasses and bridges.

$$

JC

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 12:37 PM EST, 1 hour 49 minutes earlier. Its key messages:

  • Gradually Improving Conditions Today
  • Significant Lakeshore Snow Possible Wednesday Morning
  • Episodic Lake Effect Snow Wednesday into Friday
  • Rare and Potentially Near Record-Setting Cold This Weekend
Area forecast discussion, Jan 20, 12:37 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1237 PM EST Tue Jan 20 2026

.KEY MESSAGES...
- Gradually Improving Conditions Today

- Significant Lakeshore Snow Possible Wednesday Morning

- Episodic Lake Effect Snow Wednesday into Friday

- Rare and Potentially Near Record-Setting Cold This Weekend

&&

.DISCUSSION...
Issued at 316 AM EST Tue Jan 20 2026

- Gradually Improving Conditions Today

Current plan is to expire the Winter Storm Warning scheduled at 7
AM. Water vapor imagery indicates an approaching subtle upper PV
lobe that will likely reinvigorate LES a bit just prior to the
expiration time. The GRR WSR-88D VWP suggests inversion heights
still a respectable 6 kft AGL near the leading edge of the lake
plume. Visibilities at the lakeshore are well above a mile at this
time, but could see them dropping briefly as inversion heights
get a slight boost. Surface observations show the leading edge of
the lake modified plume just west of a South Bend to Kalamazoo
line. Flow is already quite confluent along this boundary and
there could be an FGEN-aided uptick in snow intensity for this
particular region in the next couple hours; if this overperforms,
we might have to consider a local extension of the warning.
Farther inland, had considered cancelling the winter weather
advisory early, but we are just now starting to some more
organization and inland penetration of LES bands compared to just
a couple hours ago so travel hazards will likely persist a bit
longer even away from the lake.

Regardless of the details, the overarching theme is that travel this
morning will not be fun, given slippery conditions in temperatures
that are cold enough to be largely impervious to conventional road
treatments. Conditions should gradually improve during the day
however.

- Significant Lakeshore Snow Possible Wednesday Morning

Models have been consistent showing an Alberta Clipper approaching
the western Great Lakes and inducing surface cyclogenesis over
south-central Lake Michigan. Not only will there be isentropic
ascent with this, but it also appears that FGEN will become quite
strong along the pre-existing land/lake baroclinic zone. As noted
previously, there is sensitivity to how the surface low sets up,
but it is quite plausible that lakeshore areas of Muskegon...
Ottawa...and perhaps Oceana Counties could see intense snowfall
prior to and during the Wednesday morning commute and totals in
excess of 6 inches are not out of the question. This is a
headline-worthy scenario, but would like to clean the slate of
current headlines first so this will likely become a day shift
decision point.

- Episodic Lake Effect Snow Wednesday into Friday

This period will be characterized by deep cyclonic flow with the
polar jet displaced to the south and a trend towards increasingly
cold 850 mb temperatures. Some model guidance also suggests that
Wednesday night could even feature significant inland penetration
of a dominant LES band in favorable laminar flow. Unfortunately,
the overarching theme of challenging travel conditions will
continue.

- Rare and Potentially Near Record-Setting Cold This Weekend

We still anticipate a powerful arctic front to pass through Thursday
night with manifestly colder temperatures beginning Friday. Highs
in the single digits are looking increasingly likely Friday and
Saturday. Minimum temperatures will be especially impressive
thanks to calm conditions with high pressure centered over the
area and a fresh snowpack. This could be a case where cold weather
advisories are warranted based on temperature alone.

Below normal temperatures are expected to continue into next work
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1233 PM EST Tue Jan 20 2026

Radar shows light snow showers continuing across the region.
Boundary layer temperatures will warm a bit ahead of the next low
pressure system that will arrive tonight, but likely not quite
enough to end the snow showers.

Synoptic snow will arrive after 06z tonight and visibilities will
fall to around a mile by 12z. Some improvement in visibilities are
anticipated after 15z as the system moves away to the east.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for LMZ844>849.

&&

DISCUSSION...TJT
AVIATION...04
Hazardous weather outlook, Jan 20, 4:14 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EST Tue Jan 20 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EST Tue Jan 20 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Snow will taper off this morning but will make for a challenging
morning commute due to cold temperatures and slippery conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is likely Wednesday morning, especially near
the lakeshore. Amounts could be enough to affect the morning
commute once again. Additional lake effect snow will continue to
be possible Wednesday through Friday. Hazardous cold is looking
increasingly likely Friday into the weekend with widespread
subzero readings expected and possibly dangerous wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EST Tue Jan 20 2026

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will continue to be hazardous to small craft with
borderline gale conditions Wednesday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:26 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more21 hr

Nearby

Winter Storm Warnings in Michigan, 2026Every winter storm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.